Nebraska, 2022

Hail and Damaging Winds in Nebraska, June 16 to 17, 2022

June 16 to 17, 2022 · NWS OAX · 27 events in 6 counties and zones

Multiple rounds of storms developed along a stationery/retreating front resulting in numerous hail reports near Lincoln and Seward several hours apart. More isolated hail and wind reports were received other areas in southeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Multiple rounds of storms developed along a stationery/retreating front resulting in numerous hail reports near Lincoln and Seward several hours apart. More isolated hail and wind reports were received other areas in southeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 16, 5:49 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 16, 5:49 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
649 PM CDT Thu Jun 16 2022

...Updated Aviation Forecast Discussion...

.UPDATE...
Issued at 525 PM CDT Thu Jun 16 2022

Will lead by saying that this discussion paragraph focuses on a
highly-conditional, low-end potential for thunderstorm
development. It may be likely that nothing will happen, but still
worth mentioning because the chance is non-zero. Between roughly
6-9 PM, there is a small chance for convective initiation near the
NE/KS border immediately along and north of a retreating frontal
boundary. The north side of this front is quite unstable, and
despite it being the "cold" side, temperatures are in the low 90s
and dewpoints in the low to mid 70s with mixed layer CAPE on the
order of 3-4000 J/kg. This zone is also characterized by
significant cyclonic curvature in the low levels of the hodograph
and sufficient deep layer shear to support supercell structure IF
convective initiation should take place. Current visible
satellite patterns in southern NE suggest a stable layer is in
place but immediately on the KS side the clouds take on a more
unstable appearance. Convergence in this zone is quite impressive
and the LCL-LFC relative humidity is forecast to increase over the
next 2-4 hours, perhaps increasing the probability of initiation.
If storms develop and subsequently organize into cyclonic
supercells, all hazards would be possible...but again this is a
highly conditional outcome and the end result could very well be
no storms at all. Looking west into north central KS, a convective
cluster is attempting to develop. This cluster may also have a
low end chance of organizing and forward propagating into the
instability axis and favorable low-level shear profile near the
front. This also is highly conditional upon it's ability to be
maintained, but could result in a damaging wind potential. Beyond
this note, the remainder of the forecast and discussion are on
track for late evening thunderstorm development.

&&

.DISCUSSION...
Issued at 325 PM CDT Thu Jun 16 2022

Potential for severe storms and locally heavy rain is the short
term problem from now through tonight, then attention turns to
excessive heat. Went ahead and issued an excessive heat watch for
all of the area from Noon Saturday to 10 pm Monday after
collaborating with neighboring offices.

Skies started out clear this morning but by early afternoon some
mid level clouds had bubbled up and a few of these had turned into
thunderstorms by about 145 pm around Lincoln. Think these will
continue to move east into southwest IA and end. So the early
evening may end up mostly dry in our area. Will still keep some
POPs going late this afternoon and early this evening, but higher
coverage is likely to wait until after 9 pm.

At mid afternoon today, a nearly stationary front at the surface
extended from northeast MO back across northern KS to a low in
CO. South of the front, in eastern KS, temperatures were in the
90s and dewpoints in the 70s. The KOAX sounding from this morning
only had a Precipitable Water (PW) value of 0.63 but looking down
toward KDDC the PW was 1.21 and they had a K index of 40. Moisture
will be transported into our area via a low level jet, which will
also provide lift north of the front. Recent RAP model solutions
show 0-6 km MUCAPE values increasing to over 3000 J/kg in a band
over our area, and PW values from 1 to 2 inches. The highest PW
values are forecast near the NE/IA/MO border. So, some severe
storms appear possible along with locally heavy rain that could
cause flooding - if storms stay over the same area or if the same
area gets multiple rounds of storms. These could linger until
around sunrise Friday, then the rest of the day looks dry.

Temperatures will top out mainly in the upper 80s to mid 90s on
Friday, with heat index values mostly 100 or less. The heat
really cranks up for Saturday through Monday. Air temperatures
should peak in the mid 90s to about 100 in eastern NE and in the
90s across western IA Saturday with heat index values 95 to 105.
Then heat index values should peak mostly from 100 to 108 Sunday
and Monday. An excessive heat warning may be issued at some point
for those days. Although we can't completely rule out isolated
storms, the period from Friday afternoon through Monday morning
looks mainly dry as mid level heights increase and the atmosphere
becomes capped.

A frontal boundary is expected to move into the area from the
northwest Monday night and Tuesday, with slightly cooler
temperatures, more clouds and some chance for storms. Afternoon
highs should reach the 90s Tuesday and Thursday, with upper 80s
and lower 90s Wednesday. Storm chances seem highest for Monday
evening, then again from Tuesday night into Wednesday morning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 642 PM CDT Thu Jun 16 2022

Main focus in this TAF period is likely TS development at LNK and
near or over OMA. OFK is likely to remain dry. Have highlighted
most likely times for TS via FM group at LNK although it should be
noted that TS could persist beyond this time frame. OMA is
expected to be on the edge and could see a true TEMPO TS scenario
or could very well need a persistent TS FM group but for now have
highlighted with TEMPO. Outside of storms, expect VFR.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Excessive Heat Watch from Saturday afternoon through Monday
     evening for NEZ011-012-015>018-030>034-042>045-050>053-
     065>068-078-088>093.

IA...Excessive Heat Watch from Saturday afternoon through Monday
     evening for IAZ043-055-056-069-079-080-090-091.

&&

UPDATE...Barjenbruch
DISCUSSION...Miller
AVIATION...Barjenbruch
Hazardous weather outlook, Jun 16, 4:24 PM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
524 PM CDT Thu Jun 16 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171230-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
524 PM CDT Thu Jun 16 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

A few thunderstorms will produce lightning and brief heavy rain
over western Iowa and perhaps back into east central Nebraska
through 7 PM.

Between 6 PM and 9 PM, there is a small chance for severe
thunderstorms to develop along and south of a Fairbury to Beatrice
to Auburn line. While storms are not likely, if they develop they
may produce large hail, strong winds, and perhaps even a tornado.

After 9 PM, another round of thunderstorms is expected to develop
near or south of an Albion to Blair to Atlantic line. A few of
these storms could contain large hail and damaging winds, along
with locally heavy rain. If more than a couple of storms can
develop and repeatedly move over the same areas, localized flash
flooding would be possible.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Hot and humid weather is likely from Saturday through Monday.
Highs will reach the 90s on Saturday and 95 to 105 for Sunday and
Monday. Heat index values could reach 95 to 105 Saturday, and then
100 to 108 Sunday and Monday.

Additional thunderstorms will be possible Monday night through
Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, but there is a small chance
for spotter activation in far southern Nebraska if storms develop
this evening. If you observe hail that is at least the size of a
dime or damaging winds, please pass along the report.

The radar

The Omaha radar (KOAX), 66 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

20 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Lancaster

When
June 16, 8:08 PM CST
Where
Lancaster County, 1.25 mi ENE of Emerald
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.830, -96.800

Trained spotter reported 1.75 inch hail.

Hail, Lancaster

When
June 16, 8:08 PM CST
Where
Lancaster County, 0.87 mi NW of Woodlawn
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.890, -96.780

Trained spotter reported 1.25 inch hail.

Hail, Lancaster

When
June 16, 8:09 PM CST
Where
Lancaster County, 0.69 mi N of (Lnk)lincoln Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.860, -96.770

Emergency manager reported 1.75 inch hail.

Hail, Seward

When
June 16, 8:10 PM CST
Where
Seward County, 1.04 mi E of Seward
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.900, -97.080

Public reported 1.75 inch hail via social media.

Hail, Lancaster

When
June 16, 8:18 PM CST
Where
Lancaster County, 0.52 mi E of Air Park West
Measured
1.25 in hail
Reported by
Public
Coordinates
40.870, -96.720

Public reported 1.25 inch hail via mPing.

Hail, Lancaster

When
June 16, 8:20 PM CST
Where
Lancaster County, 0.69 mi N of West Lincoln
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
40.840, -96.720

Report received for 1.25 inch hail.

Hail, Lancaster

When
June 16, 8:32 PM CST
Where
Lancaster County, 0.87 mi SE of Lancaster
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.770, -96.660

Trained spotter reported 1.5 inch hail.

Hail, Lancaster

When
June 16, 8:34 PM CST
Where
Lancaster County, 0.52 mi E of Lancaster
Measured
1.5 in hail
Reported by
Public
Coordinates
40.780, -96.660

Public reported 1.5 inch hail via mPing.

Hail, Lancaster

When
June 16, 8:35 PM CST
Where
Lancaster County, Cheneys
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.730, -96.600

CoCoRaHS observer reported 1 inch hail.

Hail, Seward

When
June 16, 8:40 PM CST
Where
Seward County, 1.38 mi S of Seward
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.880, -97.100

Trained spotter reported 1.75 inch hail.

Thunderstorm Wind, Otoe

When
June 16, 9:10 PM CST
Where
Otoe County, 4.95 mi NNE of Dunbar
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.740, -96.010

Public reported 60 mph winds and nickel sized hail.

Thunderstorm Wind, Nemaha

When
June 16, 10:09 PM CST
Where
Nemaha County, 1.74 mi SW of Auburn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.380, -95.850

Law enforcement reported estimated 60 mph winds in Auburn.

Hail, Saline

When
June 16, 10:18 PM CST
Where
Saline County, 2.32 mi NNW of Shestak
Measured
1 in hail
Reported by
Public
Coordinates
40.560, -96.990

Public reported 1-inch hail.

Thunderstorm Wind, Richardson

When
June 16, 10:30 PM CST
Where
Richardson County, 2.81 mi N of Barada
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
40.260, -95.570

Park service reported a few trees split and limbs down in Indian Cave State Park.

Thunderstorm Wind, Richardson

When
June 16, 10:35 PM CST
Where
Richardson County, 2.07 mi S of Barada
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.190, -95.580

Public reported a broken flag pole.

Thunderstorm Wind, Richardson

When
June 16, 10:53 PM CST
Where
Richardson County, Rulo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.050, -95.430

Public reported tree limbs down in town.

Hail, Seward

When
June 17, 12:10 AM CST
Where
Seward County, 2.2 mi WSW of Garland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.940, -97.020

Trained spotter reported 1-inch hail.

Hail, Lancaster

When
June 17, 12:28 AM CST
Where
Lancaster County, 1.25 mi WSW of University Place
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.820, -96.640

Trained spotter reported 1-inch hail.

Hail, Lancaster

When
June 17, 12:30 AM CST
Where
Lancaster County, 1.25 mi WNW of Malcolm
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.910, -96.870

Public reported ping pong ball sized hail.

Hail, Lancaster

When
June 17, 12:33 AM CST
Where
Lancaster County, 1.25 mi WNW of Malcolm
Measured
1.75 in hail
Reported by
Public
Coordinates
40.910, -96.870

Public reported 1.75 inch hail via mPing.

Hail, Lancaster

When
June 17, 12:44 AM CST
Where
Lancaster County, 0.52 mi W of Air Park West
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.870, -96.740

Public reported 1.75 inch hail.

Hail, Lancaster

When
June 17, 12:47 AM CST
Where
Lancaster County, 0.52 mi E of Air Park West
Measured
1.25 in hail
Reported by
Public
Coordinates
40.870, -96.720

Public reported 1.25 inch hail via mPing.

Hail, Lancaster

When
June 17, 12:52 AM CST
Where
Lancaster County, 1.73 mi SW of Arbor
Measured
2 in hail
Reported by
Social Media
Coordinates
40.880, -96.690

Public reported 2-inch hail.

Thunderstorm Wind, Otoe

When
June 17, 12:52 AM CST
Where
Otoe County, 2.62 mi W of Syracuse
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.650, -96.230

Personal weather station measured a peak wind gust of 60 mph.

Hail, Lancaster

When
June 17, 12:57 AM CST
Where
Lancaster County, 1.57 mi W of Arrow Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.870, -96.680

Broadcast media relayed reported of 1-inch hail.

Thunderstorm Wind, Otoe

When
June 17, 12:58 AM CST
Where
Otoe County, 3.49 mi N of Unadilla
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -96.260

Personal weather station measured a peak wind gust of 60 mph.

Hail, Nemaha

When
June 17, 4:08 AM CST
Where
Nemaha County, 2.61 mi SE of Auburn Arpt
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
40.370, -95.750

COOP observer reported 1.5 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038238, 1038239, 1038240, 1038241, 1038242, 1038243, 1038244, 1038245, 1038246, 1038252, 1038256, 1038258, 1038261, 1038262, 1038264, 1038265, 1038277, 1038280, 1038284, 1038292, 1038293, 1038294, 1038295, 1038296, 1038297, 1038298, 1038299.